Oestrogen-induced prolactinomas have been reported in male-to-female (MTF) transgender patients after excessive oestrogen self-administration. Here, two prolactinoma cases after 14 years (case 1) and 30 years (case 2) of relatively low-dose oestrogen treatment are reported. Both resolved after treatment with dopamine agonists. During the first year of oestrogen treatment the patient in case 1 showed a remarkable (7.2-fold) increase in serum prolactin concentration, returning to within the normal range for 13 years until the start of autonomous prolactin secretion. It is hypothesised that this strong first-year prolactin response may be a sign of increased pituitary oestrogen sensitivity. Therefore the patient’s increase in prolactin concentration during the first 18 months was compared to 74 matched control patients from a database, and this increase was found to be significantly greater in the case patient. It is suggested that in MTF patients an excessive first year increase in serum prolactin concentration may identify patients at risk for autonomous prolactin secretion later in life.
Statistics from Altmetric.com
Competing interests: None.
Patient consent: Patient/guardian consent was obtained for publication.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.